I got a total thyroidectomy surgery in April 2018 to treat papillary carcinoma in two nodules where the biggest was 9 mm of diameter. The surgery was performed at Kings College Hospital London. I developed hypocalcemia after surgery and I having taking a high dose of Adcal+D3 (6/day) and Alphacalcidol (3/day) . After 4 months PTH reached to 15 mmol/L, however, I got last month PTH <5.

What could be the possible reasons for PTH dropping?
How can I improve the Parathyroid recovery and avoid permanent Hypoparathyroidism?
Dr. Philip Kelly
Dr. Philip Kelly
Endocrinologist, Internist
London
Thanks for the question, it is a little difficult to be certain without knowing everything but the most likely reason why the PTH would be low, in this situation, is that the calcium is high in the reference range or above that range. Alfacalcidol and calcium could do that and your own PTH would be suppressed. But one would really need to know all the details and it is important to know what has happened.

Couldn't find the answer you were looking for? Ask another question!

This value is too short. It should have __LIMIT__ character or more.

  • Your question will be published anonymously.
  • Make it one, clear medical question and be brief.
  • Question will go to all specialists using this site. Not to one specific doctor.
  • This service does not replace a consultation with a healthcare professional. If you have a problem or urgency, go to your doctor or emergency room.
  • Questions about a specific case or second opinion requests are not allowed.

Choose the medical specialisation of the doctors you want to send the question to
We will use it to notify you about the answer. It will not be published online.
All the contents published in Doctoralia.co.uk, especially medical question and answers, are informative and in no case must be considered a substitute for medical advice.